Puerto Rico, 2011

Flash Flooding and Flooding in Puerto Rico, September 12 to 13, 2011

September 12 to 13, 2011 · NWS SJU · 15 events in 10 counties and zones

Maria was first designated Tropical Depression 14 on September 6 in the far eastern Atlantic. By the following day the depression was upgraded and named Tropical Storm Maria at 1100 am AST, the 13th named storm of the season, while it was moving rapidly westward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Maria was first designated Tropical Depression 14 on September 6 in the far eastern Atlantic. By the following day the depression was upgraded and named Tropical Storm Maria at 1100 am AST, the 13th named storm of the season, while it was moving rapidly westward. At 11 pm AST on Thursday September 8 a tropical storm watch was issued for the U.S. Virgin Islands and Puerto Rico. At 5 am AST September 9 a tropical storm warning was issued for the U.S. Virgin Islands, and at 11 am the warning was extended for Puerto Rico. Maximum winds in Maria remained between 40 mph and 50 mph for several days. On Sunday, September 11, an air force reconnaissance aircraft reported that it was becoming better organized, just 65 mi northeast of Saint John Island. The U.S. Virgin Islands experienced breezy to windy conditions for 3 days while Maria was not far away, but not to a level of causing significant damage. The maximum winds recorded at locations where at least 25 mph. Rather than the large scale strong winds usually found in tropical storms the most intense wind on these islands often occurred during rain squalls, when showers force winds aloft to sink towards the surface. This caused the strongest sustained wind recorded during this event. The Saint Thomas airport recorded a maximum sustained southerly wind of 33 mph with gusts to 48 mph at 1 pm AST on September 12th, the rest of the recorded winds across the U.S. Virgin Islands were of lesser strength. On September 12 bands of heavy showers were developing in the moist tail of Maria, focusing mainly on the U.S. Virgin Islands. The slow movement of Maria, the moist tail being dragged along towards the south, and the mountain terrain of across Puerto Rico would prove to be a fateful combination, especially on the night of the 12th and morning of the 13th. Puerto Rico had devastating flooding rain for the third time in 6 weeks, following Tropical Storm Emily and Tropical Storm/Hurricane Irene, and after the extraordinarily rainy summer of 2011. Early on September 13 Maria was located north of the west end of Puerto Rico. There were developing rain bands that extended west to east, up the central mountain range in Puerto Rico, and also on the south side of the Luquillo Mountains at the eastern portion of the island. Most soils across Puerto Rico were already saturated from an extraordinarily wet summer including rain from two other tropical storms in the previous 6 weeks. Rain became the major problem as Maria became almost stationary on September 13. Rainfall accumulations were between 4 to 6 inches with locally higher amounts of up to 10 inches. The hardest hit communities were on the southern slopes of Puerto Rico including the communities along the larger rivers with headwaters in the south and south central sections of the island. Larger river basins such as the Rio de la Plata, Rio Grande de Loiza, Rio Grande de Arecibo and Rio Grande de Manati and their tributaries showed significant rises with minor to moderate flooding reported. The smaller basins along the southern slopes experienced flash flooding with the high intensity rainfall. Residents in the communities of Juana Diaz, Salinas and Ponce experienced some of the highest flows of the past few years especially on Rivers Toa Vaca and Jacaguas. The tropical storm warning for the U.S. Virgin Islands and Puerto Rico was discontinued at 11 am AST on September 10. Around 15,600 residents were without commercial power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 12, 2:32 PM AST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 12, 2:32 PM AST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
232 PM AST MON SEP 12 2011

.SYNOPSIS...AT 1100 AM AST...THE CENTER OF TROPICAL STORM MARIA WAS
LOCATED NEAR LATITUDE 20.7 NORTH...LONGITUDE 67.3 WEST AND WAS
MOVING WESTWARD AT 2 MPH. A FASTER MOTION TOWARD THE WEST-
NORTHWEST IS EXPECTED LATER TODAY...FOLLOWED BY A TURN TOWARD THE
NORTHWEST AND A FURTHER INCREASE IN FORWARD SPEED BY EARLY
TUESDAY. ON THIS FORECAST TRACK...MARIA WILL CONTINUE TO MOVE AWAY
FROM THE LOCAL AREA TONIGHT THROUGH TUESDAY. HOWEVER...RAINBANDS
AND LINGERING MOISTURE WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
THROUGH TUESDAY NIGHT OR EARLY WEDNESDAY. A TROPICAL WAVE IS
EXPECTED TO MOVE ACROSS THE LOCAL AREA LATE WEDNESDAY NIGHT
THROUGH AT LEAST EARLY THURSDAY.

&&

.DISCUSSION...NUMEROUS SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS PERSISTED TODAY ACROSS THE EASTERN COASTAL WATERS AS
WELL AS ACROSS VIEQUES...CULEBRA AND THE U.S. VIRGIN ISLANDS. THESE
SHOWERS AND THUNDERSTORMS WERE ASSOCIATED WITH A LARGE AREA OF
MOISTURE EXTENDING EAST SOUTHEASTWARD FROM TROPICAL STORM MARIA.
TROPICAL STORM MARIA WILL CONTINUE TO MOVE SLOWLY TO THE WEST. A
FASTER MOTION TOWARD THE WEST-NORTHWEST IS EXPECTED LATER TODAY
FOLLOWED BY A TURN TOWARD THE NORTHWEST AND A FURTHER INCREASE IN
FORWARD SPEED BY EARLY TUESDAY. SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THE TAIL OF THE STORM WILL CONTINUE TO DEVELOP
TONIGHT AND TOMORROW. THIS MOISTURE WILL PROPAGATE SLOWLY
NORTHEASTWARD AFFECTING THE EASTERN SECTIONS OF PUERTO
RICO...VIEQUES...CULEBRA...THE U.S. VIRGIN ISLANDS AND POSSIBLE
THE REST OF PUERTO RICO LATER TONIGHT AND TOMORROW. IN FACT...PWAT
VALUES OF AROUND 2.0 INCHES OR MORE ARE EXPECTED ACROSS THE FA
UNTIL AT LEAST TUESDAY NIGHT.

A DRY BUT BRIEF TREND IS EXPECTED ACROSS THE REGION BY LATE WEDNESDAY
THROUGH WEDNESDAY NIGHT...BEFORE A TROPICAL WAVE AND ITS
ASSOCIATED MOISTURE MOVE ACROSS THE FA LATE WEDNESDAY NIGHT
THROUGH AT LEAST EARLY THURSDAY...PRODUCING ADDITIONAL
CLOUDINESS...SHOWERS AND ISOLATED THUNDERSTORMS. LOOKING AHEAD...
AN OVERALL DRIER WEATHER PATTERN IS CURRENTLY INDICATED FOR
THURSDAY NIGHT AND FRIDAY AND PROBABLY SATURDAY ALSO.

&&

.AVIATION...SHRA/TSRA ASSOCIATED WITH FEEDING BANDS OF TS MARIA
WILL CONTINUE TO AFFECT THE LOCAL ISLANDS THROUGH THE FORECAST
PERIOD. MVFR/IFR CIGS AND VIS WILL ACCOMPANY THIS ACTIVITY
ESPECIALLY ACROSS TIST...TISX AND TJSJ. SOME TSTMS COULD PRODUCE
STRONG WIND GUSTS TO 40 KTS. RISK OF TSTMS WILL PERSIST THROUGH
TUE AFTERNOON WITH IMPROVING WX CONDITIONS TUE NIGHT AND WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  78  91 /  60  60  30  30
STT  79  89  80  89 /  70  70  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CULEBRA-EASTERN
     INTERIOR-NORTHEAST-SAN JUAN AND VICINITY-SOUTHEAST-VIEQUES.

VI...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR ST CROIX-
     ST. THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

12/72
Hazardous weather outlook, Sep 12, 6:39 AM AST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
639 AM AST MON SEP 12 2011

AMZ710>745-PRZ001>013-131045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
639 AM AST MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

TROPICAL STORM MARIA WILL CONTINUE TO MOVE NORTHWEST AND AWAY
FROM THE LOCAL ISLANDS TODAY. HOWEVER...FEEDER BANDS OF SHOWERS
AND THUNDERSTORMS FROM TROPICAL STORM MARIA WILL CONTINUE TO
SPREAD ACROSS THE CULEBRA AND VIEQUES THIS MORNING...WITH SHOWERS
AND THUNDERSTORMS GRADUALLY LIFTING WEST NORTHWEST INTO EASTERN
PUERTO RICO LATER TODAY...AND THEN CONTINUING THROUGH TONIGHT AND
TUESDAY. FOR THIS REASON...A FLASH FLOOD WATCH REMAINS IN EFFECT
UNTIL TUESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COMPUTER FORECAST MODELS CONTINUE TO INDICATE PLENTY OF MOISTURE
MOVING OVER THE AREA DURING THE SEVERAL DAYS. THEREFORE...THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS CONTINUES OVER PUERTO RICO
AND THE LOCAL ISLANDS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO CALL
FOR LOCAL FLOODING.

AMZ715-725-VIZ001-002-131045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
639 AM AST MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

TROPICAL STORM MARIA WILL CONTINUE TO MOVE NORTHWEST AND AWAY
FROM THE LOCAL ISLANDS TODAY. HOWEVER...FEEDER BANDS OF SHOWERS
AND THUNDERSTORMS FROM TROPICAL STORM MARIA WILL CONTINUE TO
SPREAD ACROSS THE U.S. VIRGIN ISLANDS TODAY...AND THEN CONTINUING
THROUGH TONIGHT AND TUESDAY. FOR THIS REASON...A FLASH FLOOD WATCH
REMAINS IN EFFECT UNTIL TUESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COMPUTER FORECAST MODELS CONTINUE TO INDICATE PLENTY OF MOISTURE
MOVING OVER THE AREA DURING THE SEVERAL DAYS. THEREFORE...THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS CONTINUES OVER THE U.S.
VIRGIN ISLANDS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO CALL
FOR LOCAL FLOODING.

The radar

The San Juan radar (TJUA), 12 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 6 heavy rain, 2 flood. Local standard time, as filed.

Flood, Patillas

When
September 12, 4:00 PM AST to September 13, 4:00 PM AST
Where
Patillas County, 1.99 mi W of Patillas to 0.86 mi SW of Patillas
Cause
Heavy Rain
Property damage
$300,000
Reported by
Newspaper
Coordinates
18.021, -66.030

Flood waters covered many sections of Patillas municipality. Two low crossing bridges at Barrio Marin, Los Barros sector collapsed, and several homes were isolated. Another bridge collapsed at Barrio Cacaboa, Los Pompos sector isolating eight homes, and at Barrio Icacos La Mula sector. Rivers Marin, Providencia and Los Pollos were reported out of their banks, flooding seven homes in the Providencia neighborhood.

Heavy Rain, Ceiba

When
September 12, 5:50 PM AST to 7:50 PM AST
Where
Ceiba County, Ceiba
Reported by
Emergency Manager
Coordinates
18.250, -65.630

Heavy rains lead to urban and roadway flooding along Highway 3 and 53 near Puerto del Rey and Roosevelt Roads in Ceiba.

Heavy Rain, Naguabo

When
September 12, 6:03 PM AST to 7:03 PM AST
Where
Naguabo County, Naguabo
Reported by
Emergency Manager
Coordinates
18.220, -65.730

Heavy rains led to urban roadway flooding along parts of Highway 53 between Naguabo and Ceiba.

Flash Flood, Yabucoa

When
September 12, 9:25 PM AST to September 13, 7:00 AM AST
Where
Yabucoa County, Yabucoa to 2.7 mi ENE of Yabucoa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.070, -65.870

Road 901 was reported flooded in the municipality of Yabucoa.

Flood, Yabucoa

When
September 13, 1:00 AM AST to 7:00 AM AST
Where
Yabucoa County, 1.69 mi SSW of Yabucoa to 1.31 mi S of Yabucoa
Cause
Heavy Rain
Property damage
$750,000
Reported by
Newspaper
Coordinates
18.047, -65.878

Around 150 homes were flooded at the Jardines de Yabucoa neighborhood.

Heavy Rain, Ceiba

When
September 13, 6:00 AM AST to 4:00 PM AST
Where
Ceiba County, 1.73 mi NW of Ceiba
Reported by
Newspaper
Coordinates
18.270, -65.646

Heavy rains forced eight residents to be relocated to shelters. A segment of Highway 3 was damaged by rains and mudslides.

Heavy Rain, Hormigueros

When
September 13, 7:31 AM AST to 11:31 AM AST
Where
Hormigueros County, 1.73 mi E of Hormigueros
Reported by
Emergency Manager
Coordinates
18.134, -67.094

Localized flooding was reported at las Bovedas Street in the Lavadero sector of Hormigueros.

Heavy Rain, Barranquitas

When
September 13, 9:00 AM AST to 12:00 PM AST
Where
Barranquitas County, 1.31 mi SE of Barranquitas
Reported by
Emergency Manager
Coordinates
18.185, -66.307

Localized flooding was reported along road 167, Barrio Palo Hincado, Pinones sector.

Heavy Rain, Ponce

When
September 13, 11:11 AM AST to 4:13 PM AST
Where
Ponce County, 5.97 mi SE of Ponce
Reported by
Emergency Manager
Coordinates
17.994, -66.551

Localized flooding was reported at Principal Street, Buyones Abajo community in Ponce.

Flash Flood, Coamo

When
September 13, 12:00 PM AST to 8:45 PM AST
Where
Coamo County, 0.65 mi WNW of Coamo to 3.25 mi N of Coamo
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.085, -66.359

Roads PR 155 and 555 were reported flooded. Eight persons were relocated to shelters.

Flash Flood, Juana Diaz

When
September 13, 12:01 PM AST to 8:45 PM AST
Where
Juana Diaz County, 5.5 mi SW of Juana Diaz to 5.18 mi SW of Juana Diaz
Cause
Heavy Rain
Property damage
$300,000
Reported by
Newspaper
Coordinates
17.975, -66.540

Several homes were flooded with mud and water in the communities of Manzanilla and Aruz when Lake Guayabal gates opened. Roads PR 1 and 149 where rendered impassable. Flooding was also reported at Plaza Mall Juana Diaz, Barriada Frazer, and sevral other neighborhoods like Del Carmen, Parcelas Guayabal, , and at Hermanos Santiago. Thirteen persons were in shelters due to the floods.

Flash Flood, Fajardo

When
September 13, 1:00 PM AST to 5:00 PM AST
Where
Fajardo County, 0.35 mi SSW of Fajardo to 0.37 mi S of Fajardo
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.315, -65.651

River Fajardo overflowed its banks along Highway 3 and PR 53 between Fajardo and Ceiba.

Flash Flood, Fajardo

When
September 13, 1:00 PM AST to 5:00 PM AST
Where
Fajardo County, 2.55 mi SSE of Fajardo to 2.53 mi SSE of Fajardo
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.285, -65.638

Road 982 at Barrio Demajagua between Fajardo and Ceiba was reported flooded.

Flash Flood, Fajardo

When
September 13, 1:00 PM AST to 5:00 PM AST
Where
Fajardo County, 1.99 mi NNW of Fajardo to 2 mi N of Fajardo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.345, -65.665

Localized flooding was reported along Conquistador Avenue, General Valero Avenue, San Pedro and Veve Calzada neighborhood, and Marcelito Gotay Avenue. Road 976 at Barrio Naranjo flooded.

Flash Flood, Naguabo

When
September 13, 5:24 PM AST to 5:45 PM AST
Where
Naguabo County, 3.17 mi WSW of Naguabo to 1.23 mi W of Naguabo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
18.208, -65.776

A 60 year old women drove her car into a flooded segment of road 31. Her vehicle was dragged by the current but she was able to get out, becoming trapped in some bushes where she was later rescued. River Rio Blanco overflowed its banks along road 31. Highway 3 flooded from road 192 to the city bridge.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2011Every state in 2011This day in weather historyWarnings in Puerto Rico, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349577, 349659, 349658, 350182, 349650, 349647, 349888, 349886, 349893, 349645, 349562, 349883, 349884, 349885, 349654.